Virginia, 2008

Flood in Virginia, December 10, 2008

December 10, 2008 · NWS LWX · 1 event in 1 county or zone

An area of low pressure tracked along a stationary front over Virginia on the 10th bringing a soaking rain. An isolated report of flooding did occur from the steady rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure tracked along a stationary front over Virginia on the 10th bringing a soaking rain. An isolated report of flooding did occur from the steady rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 10, 2:55 PM EST, 35 minutes earlier.

Area forecast discussion, Dec 10, 2:55 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EST WED DEC 10 2008

.SYNOPSIS...
A COLD FRONT WILL STALL WILL STALL JUST SOUTH OF THE AREA
OVERNIGHT. A WAVE OF LOW PRESSURE FROM THE GULF STATES WILL MOVE
NORTHEAST ALONG THE STALLED BOUNDARY OVERNIGHT AND THROUGH THE MID
ATLANTIC LATER THURSDAY INTO FRIDAY. HIGH PRESSURE WILL SETTLE OVER
THE AREA FOR SATURDAY THROUGH MONDAY.
&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A COLD FRONT WAS LOCATED JUST WEST OF THE HIGHLANDS EARLY THIS
AFTERNOON. A VERY WARM SOUTHWEST FLOW IN THE LOW LEVELS HAS ALLOWED
TEMPERATURES TO RISE INTO THE 60S FOR AREAS EAST OF THE BLUE RIDGE.

A LOW LEVEL JET WAS HELPING TO RE-INTENSIFY OR RE-ORGANIZE RAIN FROM
NEAR CHARLOTTESVILLE NORTHEAST TOWARD THE INTERSTATE 95
CORRIDOR...EVIDENCED BY RADAR TRENDS...ALTHOUGH THERE/S NOT A WHOLE
LOT OF PRECIP BEHIND THAT AREA.

FRONT WILL MOVE ACROSS THE REGION THIS EVENING AND STALL OUT JUST
SOUTH OF THE CWA. THERE WILL BE A BREAK AFTER THE RAIN MENTIONED
ABOVE MOVES AWAY...HOWEVER ANOTHER BATCH OF PRECIPITATION IS
EXPECTED TO MOVE IN LATE TONIGHT. THIS IS IN RESPONSE TO LOW
PRESSURE DEVELOPING ALONG THE GULF COAST...WHICH WILL MOVE NORTHEAST
TOWARD THE MID ATLANTIC WITH TIME. HAVE ATTEMPTED TO INDICATE THESE
POP TRENDS IN THE GRIDS.

RAIN WILL BE THE P-TYPE EAST OF THE MTNS EVEN THOUGH SOME COOLING
WILL OCCUR BEHIND THE FRONT THIS EVENING. HOWEVER...GFS AND NAM
INDICATE ENOUGH COOLING IN THE LOW LEVELS WHERE THE HIGHLANDS WILL
BECOME VULNERABLE FOR SOME FREEZING RAIN LATE TONIGHT. INITIALLY
THIS WILL BE FOR ELEVATIONS ABOVE 1500 FT.
&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
PRECIPITATION ASSOCIATED WITH THE GULF COAST LOW WILL SPREAD NORTH
INTO THE MID ATLANTIC AS THE LOW MOVES INTO THE CAROLINAS THURSDAY
AFTERNOON. POPS WILL BE CATEGORICAL.

ONE THING FOR SURE IS THAT A PLETHORA OF MOISTURE WILL MOVE INTO THE
MID ATLANTIC...PERHAPS 1 TO 3 INCHES WORTH OF LIQUID. DEBATED ON
ISSUING A FLOOD WATCH...BUT WILL HOLD OFF ATTM.

OBVIOUSLY...1 TO 3 INCHES IS A LOT OF LIQUID. FORTUNATELY...A LOT OF
THE PRECIPITATION WILL CONTINUE TO FALL AS RAIN DURING THE DAY
THURSDAY...AT LEAST EAST OF THE BLUE RIDGE. OVER AND WEST OF THE
BLUE RIDGE THERE WILL BE SUFFICIENT COOLING WHERE SOME WINTRY
PRECIPITATION WILL OCCUR. HOWEVER...THE MODELS INDICATE VERY
MARGINAL LOW LEVEL TEMPERATURES MAKING THE WINTER FORECAST ASPECT OF
THIS STORM A BIG CHALLENGE. WHILE FREEZING RAIN WOULD INITIALLY BE
OVER ELEVATIONS ABOVE 1500 FT...THIS IS EXPECTED TO CHANGE TO AFFECT
OTHER LOWER AREAS ACROSS WESTERN MARYLAND...THE EASTERN WEST
VIRGINIA PANHANDLE AND POTOMAC HIGHLANDS ON THURSDAY. HOW MUCH
FREEZING RAIN VERSUS RAIN FALLS WILL DETERMINE WHETHER ADVISORY OR
WARNING AMOUNTS OF ICE OCCUR. IF PRECIPITATION FALLS HEAVILY ENOUGH
/WHICH IS POSSIBLE/...ACTUAL ACCRETION OF ICE WOULD BE LESS THAN A
LIGHT FREEZING RAIN EVENT. SO FOR NOW...AM ISSUING A WINTER WEATHER
ADVISORY FOR THE AFOREMENTIONED AFFECTED AREAS. THIS IS PRIMARILY
FOR FREEZING RAIN...ALTHOUGH PORTIONS OF WESTERN MARYLAND AND THE
EASTERN WEST VIRGINIA PANHANDLE COULD ALSO HAVE SOME SNOW AND SLEET
MIX IN...SO HEADLINE WILL BE THE MORE GENERIC WINTER WEATHER
ADVISORY HEADLINE.

TEMPERATURES WILL LIKELY BE HIGHEST DURING THE MORNING...THEN WILL
BE EXHIBIT A FALLING/NEARLY STEADY TREND. USED ADJMAV/SREF 3 HOURLY
INCREMENTS TO POPULATE T AND DERIVED MAX T FROM THE HOURLY GRIDS.
&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
CONTINUED HEAVY RAINFALL AND WINTRY PRECIPITATION ON TAP FOR
THURSDAY NIGHT INTO FRIDAY.

PHASING OF THE NORTHERN AND SOUTHERN STREAMS IS PROGGED FOR THURSDAY
NIGHT. THE UPPER LOW OVER THE GULF STATES SHOULD SHEAR OUT AS IT
MOVES NORTHEAST INTO THE MID ATLANTIC ON FRIDAY...WHILE THE 500MB
TROUGH AXIS WILL SWING THROUGH OVERNIGHT/EARLY SATURDAY. RIDING
ALOFT WILL BUILD IN FOR SUNDAY. THE FLOW WILL SHIFT TO THE SW DURING
THE FIRST PART OF THE WEEK AS A TROUGH DIGS IN THE WEST. THIS TROUGH
IS PROGGED TO SHEAR OUT OVER THE GREAT LAKES...WITH FLOW GOING ZONAL
BY MID WEEK.

A WAVE OF LOW PRESSURE OVER THE CAROLINAS WILL MOVE NORTHEAST
OVERNIGHT ON FRIDAY. THIS WAVE IS EXPECTED TO BRING CONTINUED HEAVY
RAINS AND WINTRY PRECIP TO THE CWFA. THE WAVE/COASTAL LOW WILL MOVE
VERY QUICKLY TO THE NORTHEAST OVERNIGHT. HIGH PRESSURE SETTLES OVER
THE MID ATLANTIC FOR SATURDAY AND MOVES OFFSHORE ON SUNDAY. A COLD
FRONT OVER THE MIDDLE MISSISSIPPI RIVER VALLEY WILL MOVE EAST OVER
THE OHIO VALLEY MONDAY...BEFORE COMING THROUGH THE CWFA ON TUESDAY.
THE FRONT IS EXPECTED TO STALL OVER THE CAROLINAS DURING THE MIDDLE
PART OF THE WEEK.

HAVE MADE SOME TWEAKS MAINLY TO THE THURSDAY NIGHT AND FRIDAY TIME
FRAME. MODELS HAVE BEGUN TO SHIFT TOWARDS A WARMER SOLUTION EAST OF
THE BLUE RIDGE FOR THURSDAY EVENING...WHICH MEANS THE PREDOMINATE
WEATHER TYPE SHOULD BE RAIN. IT IS A DIFFERENT STORY WEST OF THE
BLUE RIDGE...WITH A WINTRY MIX OF FREEZING RAIN...SNOW AND SLEET
ANTICIPATED. ADDITIONAL ACCUMULATIONS OF ICE ARE LIKELY.

AFTER MIDNIGHT THURSDAY...A QUICK CHANGE OVER TO SNOW IS ANTICIPATED
FOR THE CWFA. THE CHANGE OVER SHOULD HAPPEN FROM WEST TO EAST. SNOW
MAY MIX WITH SLEET BRIEFLY. TEMPERATURES OVER LOWER SOUTHERN
MARYLAND MAY STAY WARM ENOUGH FOR ALL RAIN. HOWEVER...A QUICK ONE TO
TWO INCHES OF SNOW IS POSSIBLE OVER THE METROPOLITAN AREAS EARLY
FRIDAY MORNING...DURING RUSH HOUR. WILL HAVE TO MONITOR FOR POSSIBLE
ADDITIONAL WINTER HEADLINES.
&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
LIGHT RA HAS DEVELOPED THIS AFTERNOON ACROSS E TERMINALS
AND IS EXPECTED TO CONTINUE THROUGH THIS EVENING. A COLD FRONT WILL
CONTINUE TO TRACK E AND WINDS WILL SHIFT ABRUPTLY TO THE N-NW LATER
THIS EVENING. IFR/MVFR CIGS/VSBYS EXPECTED THROUGH LATE THIS
EVENING. AFTER A BRIEF BREAK...RA IS EXPECTED TO REDEVELOP OVERNIGHT
TONIGHT. CONDITIONS WILL DETERIORATE DURING THE MORNING HOURS
THURSDAY WITH IFR/LIFR CIGS EXPECTED AS RA BECOMES WIDESPREAD AND
HEAVIER IN INTENSITY. NUMERICAL GUIDANCE HINTING AT POSSIBLE LIFR
VSBYS WITH FOG THROUGHOUT THE DAY THURSDAY...BUT HAVE ONLY MENTIONED
THIS AT CHO AS CONFIDENCE THIS FAR OUT IS RATHER LOW ELSEWHERE.

SUB VFR CIGS/VSBYS WILL BE LIKELY THURSDAY NIGHT THROUGH FRIDAY
MORNING. A WINTRY MIX OF PRECIPITATION IS EXPECTED AT ALL OF THE
TERMINAL SITES THURSDAY NIGHT AND FRIDAY. KMRB HAS THE BEST CHANCE
OF FREEZING RAIN...WHILE THE REMAINING TERMINAL SITES SHOULD HAVE A
MIX OF RAIN/SNOW...WITH SOME LIGHT ICING POSSIBLE OVERNIGHT
THURSDAY. A QUICK CHANGEOVER TO ALL SNOW SHOULD OCCUR EARLY FRIDAY
MORNING...WITH PRECIPITATION ENDING BY THE AFTERNOON AT MOST
LOCALES.

HIGH PRESSURE BUILDS IN FOR THE WEEKEND AND INTO THE FIRST PART OF
NEXT WEEK. NO CIG/VSBY RESTRICTIONS ARE ANTICIPATED AT THIS TIME.
&&

.MARINE...
SMALL CRAFT ADVISORY WILL BE IN EFFECT THROUGH THURSDAY. WINDS WILL
BE SOUTHERLY UNTIL A FRONT MOVES THROUGH LATE THIS AFTERNOON/EARLY
THIS EVENING...AND THEN THEY WILL SHIFT TO THE NORTHWEST.

SMALL CRAFT CONDITIONS IN PLACE AT THE BEGINNING OF THE PERIOD.
THERE SHOULD BE A BRIEF LULL LATE THURSDAY NIGHT...BEFORE
WINDS PICK UP AGAIN. AS THE COASTAL WAVE MOVES UP THE COASTLINE
FRIDAY...THE GRADIENT SHOULD TIGHTEN AGAIN...WITH SMALL CRAFT
CONDITIONS LIKELY.

HIGH PRESSURE BUILDS IN FOR THE REMAINDER OF THE WEEKEND INTO EARLY
NEXT WEEK.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 2 AM TO 6 PM EST THURSDAY FOR
     MDZ003-501-502.
VA...WINTER WEATHER ADVISORY FROM 2 AM TO 6 PM EST THURSDAY FOR
     VAZ021-027-028-031.
WV...WINTER WEATHER ADVISORY FROM 2 AM TO 6 PM EST THURSDAY FOR
     WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST THURSDAY NIGHT FOR
     ANZ530>537.

&&

PELOQUIN/LISTEMAA/KLEIN
Hazardous weather outlook, Dec 10, 11:48 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1148 AM EST WED DEC 10 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1148 AM EST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A GALE WARNING IS IN EFFECT FOR THE CHESAPEAKE BAY AND LOWER TIDAL
POTOMAC RIVER THIS AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT
FOR THE UPPER TIDAL POTOMAC. SMALL CRAFT ADVISORY CONDITIONS ARE
EXPECTED OVER THE WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT ACROSS THE WATERS THROUGH
THURSDAY EVENING.

LOW PRESSURE WILL TRACK FROM THE GULF OF MEXICO LATE TONIGHT
TOWARD THE MID ATLANTIC COAST THURSDAY NIGHT AND THEN UP THE
EASTERN SEABOARD ON FRIDAY. LOW PRESSURE WILL BRING COPIOUS
AMOUNTS OF MOISTURE TO THE REGION. 1 TO 3 INCHES OF RAINFALL IS
POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS THE OUTLOOK AREA. THIS
COULD PRODUCE MINOR FLOODING OF SMALL STREAMS AND CREEKS. IN
ADDITION...LATE THURSDAY NIGHT INTO EARLY FRIDAY...RAIN MAY MIX
WITH FREEZING RAIN BEFORE CHANGING TO SNOW. SOME LIGHT ACCUMULATIONS
OF WINTRY PRECIPITATION ARE POSSIBLE. THE MOST LIKELY TIME FOR
WINTRY PRECIPITATION ACROSS THE BALTIMORE METRO AREA APPEARS TO BE
WITHIN A FEW HOURS OF SUNRISE ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-111000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1148 AM EST WED DEC 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT FREEZING RAIN IS EXPECTED TO OCCUR AFTER MIDNIGHT ACROSS THE
HIGHLANDS TONIGHT. MOST OF THE FREEZING RAIN IS EXPECTED TO OCCUR
AT ELEVATIONS ABOVE 1500 FEET. SOME LIGHT ICE ACCUMULATION IS
POSSIBLE. A WINTER WEATHER ADVISORY MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW PRESSURE WILL TRACK FROM THE GULF OF MEXICO LATE TONIGHT
TOWARD THE MID ATLANTIC COAST THURSDAY NIGHT AND THEN UP THE
EASTERN SEABOARD ON FRIDAY. LOW PRESSURE WILL BRING COPIOUS
AMOUNTS OF MOISTURE TO THE REGION. 1 TO 3 INCHES OF RAINFALL IS
POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS THE OUTLOOK AREA.
THIS COULD PRODUCE MINOR FLOODING OF SMALL STREAMS AND CREEKS. IN
ADDITION...A MIX OF FREEZING RAIN AND SNOW IS LIKELY ACROSS THE
HIGHLANDS ON THURSDAY. THIS WILL BECOME ALL SNOW ACROSS THE
HIGHLANDS THURSDAY NIGHT. OUTSIDE OF THE HIGHLANDS...MAINLY RAIN
IS EXPECTED ON THURSDAY...BUT A CHANGE TO SOME WINTRY
PRECIPITATION IS POSSIBLE THURSDAY NIGHT INTO EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Shenandoah

When
December 10, 3:30 PM EST to 9:00 PM EST
Where
Shenandoah County, 2.15 mi NE of New Market to 2.19 mi NE of New Market
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.670, -78.639

Route 737 was closed both eastbound and westbound due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144513.